March 16, 2017: The FDA released a new communication today warnings of serious risks of Invokana – a prescription medicine for Type II Diabietes. The FDA warned that Invokana poses an increased risk of foot and leg amputations, based on studies showing the risk of amputation of limbs doubling with Invokano use versus a placebo. The FDA now requires its strongest form of warning – a Boxed Warning – be placed on all new Invokana (Canagliflozin) labels.
The results of two major studies – the CANVAS (Cangagliflozin Cardiovascular Assessment Study) and CANVAS-R (A Study of the Effects of Canagliflozin on Renal Endpoints in Adult Participants with Type 2 Diabetes Mellitus).revealed double the rate of leg and foot amputations when treated with Invokana as opposed to no treatment (placebo). The most common amputations were foot and toe. In some cases the use of Invokana resulted in double amputations of both feet or legs.
Invokana is a drug used to lower blood sugar in adult patients diagnosed with type 2 diabetes. It lowers blood sugar by causing the kidneys to process more sugar through urine. It has already been linked with increased kidney damage, the increased risk of amputations is a new risk that will be added as a boxed warning.
If you develop tenderness in your toes, feet, or legs while taking Invokana, contact your health providers immediately. Talk to your doctor about any medication changes before stopping or starting any medication. The FDA is recommending health professionals consider who may be predisposed to amputation risks prior to starting patients on Invokana. You can read the full FDA release here.